Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Goodland, KS

June 27, 20114 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2011, 3:40 AM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2011, 3:40 AM CDT (08:40 UTC)
Expired
Jun 27, 2011, 4:18 AM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2662 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS53 KGLD 270840
SVRGLD
KSC039-153-179-193-270930-
/O.NEW.KGLD.SV.W.0145.110627T0840Z-110627T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
340 AM CDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 430 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF LUDELL TO
  12 MILES NORTHWEST OF GEM...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXFORD...KANONA...SELDEN...DRESDEN...LEOVILLE AND JENNINGS.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 61 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3939 10036 3955 10123 3982 10090 3982 10018
      3957 10018 3957 10016
TIME...MOT...LOC 0840Z 284DEG 36KT 3969 10077 3955 10098
WIND...HAIL 60MPH 1.00IN
$$

050
2 follow-up statements
863 
WWUS53 KGLD 270901
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 AM MDT MON JUN 27 2011

KSC039-153-179-193-270930-
/O.CON.KGLD.SV.W.0145.000000T0000Z-110627T0930Z/
THOMAS KS-SHERIDAN KS-RAWLINS KS-DECATUR KS-
401 AM CDT MON JUN 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
DECATUR...SOUTHEASTERN RAWLINS...NORTHERN SHERIDAN AND NORTHEASTERN
THOMAS COUNTIES UNTIL 430 AM CDT...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF SELDEN...AND WAS MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  SELDEN...LEOVILLE...DRESDEN AND JENNINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3955 10017 3942 10033 3954 10094 3975 10078
      3972 10019 3971 10018
TIME...MOT...LOC 0901Z 284DEG 36KT 3960 10064
WIND...HAIL 60MPH 1.00IN
$$

050
498 
WWUS53 KGLD 270918
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 AM MDT MON JUN 27 2011

KSC039-153-179-193-270927-
/O.CAN.KGLD.SV.W.0145.000000T0000Z-110627T0930Z/
THOMAS KS-SHERIDAN KS-RAWLINS KS-DECATUR KS-
418 AM CDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR...
SOUTHEASTERN RAWLINS...NORTHERN SHERIDAN AND NORTHEASTERN THOMAS
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER SMALL HAIL AND BRIEF GUSTY WINDS ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3955 10017 3942 10033 3954 10094 3975 10078
      3972 10019 3971 10018
TIME...MOT...LOC 0917Z 284DEG 36KT 3956 10044
$$

050

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:38 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 27, 3:38 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
238 AM MDT MON JUN 27 2011

.DISCUSSION...
237 AM MDT MON JUN 27 2011

EARLY MORNING WV IMAGERY AND H5 ANALYSIS SHOW WESTERLY FLOW ACROSS
HIGH PLAINS WITH SHORTWAVE TROUGH AXIS ACROSS NORTHERN PLAINS. PV
ANOMALY ON SOUTHERN EXTENT OF TROUGH OVER SOUTH DAKOTA DIGGING SOUTH
INTO NORTHERN NEBRASKA. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
PARTS OF CWA AS COLD FRONT MOVED SOUTH OVER CWA. VERY MOIST/UNSTABLE
AIRMASS IN PLACE WILL SUPPORT FURTHER SHOWER/THUNDERSTORM
DEVELOPMENT GENERALLY NORTH OF INTERSTATE 70 AS SHORTWAVE ENERGY
PROGRESSES EASTWARD THROUGH 15Z. WILL NEED TO MONITOR
SATELLITE/RADAR TRENDS AND MAKE FURTHER ADJUSTMENTS TO FIRST 6HR
OF FORECAST AS NECESSARY.

LATEST GUIDANCE INDICATING 60KT H85 JET BUILDING OVER SE
CWA...COUPLED WITH 7MB PRESSURE RISES BEHIND THE FRONT. NOT SURE
THE STRONGEST WINDS WILL MIX TO THE SURFACE BUT THERE SHOULD BE A
PERIOD OF AT LEAST ADVISORY LEVEL WINDS EARLY THIS MORNING. WILL
BE ISSUING A WIND ADVISORY THROUGH 15Z OVER SE TIER OF COUNTIES.

COOLER AIRMASS SETTLING IN PLACE OVER CWA TODAY WITH H85 TEMPS
10-20C COLDER THAN 24HR PRIOR. I BUMPED TEMPS DOWN FOR THIS
AFTERNOON...HOWEVER WERE SOME 2M T GUIDANCE BE CORRECT I MAY STILL
BE 5-10F TOO WARM AT SOME LOCATIONS.

CENTRAL/HIGH PLAINS EXPECTED TO REMAIN ON NORTHERN EXTENT OF LARGE
SCALE RIDGE CENTERED OVER SOUTHERN CONUS THROUGH WED MORNING KEEPING
CWA IN WESTERLY FLOW...AND IN FAVORABLE LOCATION FOR SEVERAL
SHORTWAVES TO PASS WITHIN VICINITY OF AREA. COLD FRONT CURRENTLY
PASSING THROUGH CWA EXPECTED TO STALL SOUTH OF CWA AND WILL ACT AS
FOCUS FOR SHOWER/THUNDERSTORM REDEVELOPMENT SOUTH OF CWA THIS EVE
THROUGH TUE NIGHT. CURRENTLY STRONG CAP AND 100-700MB DRY LAYER
SHOULD INHIBIT CONVECTION OVER CWA DURING AFTERNOON PERIOD TODAY AND
DAYTIME PERIOD TUE...SO KEEPING POPS SILENT. BETTER CHANCES EXPECTED
DURING EVE/OVERNIGHT PERIODS TODAY AND TUE AS CAP WEAKENS AND
SHORTWAVE ENERGY COUPLED WITH H85 JET/THETA-E SUPPORT THUNDERSTORM
DEVELOPMENT.

SOUTHERN CONUS RIDGE EXPECTED TO BUILD NORTH OVER CWA WED...PUSHING
STORM TRACK NORTHWARD. TRI-STATE AREA LOOKS TO BE IN LINE FOR
SEVERAL VERY HOT/DRY DAYS WED/THU...WITH 100 DEGREES COMMON ACROSS
THE AREA. WILL NEED TO MONITOR BOTH DAYS FOR POTENTIAL FIRE WX
CONCERNS WITH WINDS/RH BOTH CURRENTLY FORECAST TO BE WITHIN RED FLAG
CRITERIA.

DAYS 4-7...NO CHANGES MADE.

DR
&&

.AVIATION...
1100 PM MDT SUN JUN 26 2011

FOR THE 06Z TAFS...THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH BETTER
CHANCES AT KMCK THAN KGLD THROUGH 09Z OR SO. HAVE INCLUDED CB AT
KMCK...AS CAP HAS BEEN DECREASING NEAR THE TERMINAL BUT IS STILL
PRESENT. A FRONT WILL PASS THROUGH THE TERMINALS AFTER 06Z
TONIGHT...CAUSING WINDS TO SHIFT TO NORTHERLY AND BECOME GUSTY. IFR
CEILINGS ARE ALSO EXPECTED BEHIND THE FRONT. MODELS SUGGEST THAT
VISIBILITIES WILL DECREASE AS CEILINGS LOWER...BUT ANY FOG WOULD
NEED TO BE ADVECTION FOG DUE TO THE GUSTY WINDS. DEW POINTS SHOULD
BE DECREASING AS AIR MOVES IN FROM THE NORTH...THOUGH THERE MAY BE A
BRIEF PERIOD FOR REDUCED VIS BEFORE DEW POINTS BEGIN DECREASING. IFR
CEILINGS WILL SCATTER AS THE FRONT MOVES FURTHER AWAY AND MIXING
INCREASES DURING THE DAYTIME. WINDS WILL ALSO DECREASE AS THE FRONT
MOVES AWAY.

CJS/007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ015-016-028-
     029-042.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 7:45 PM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SUN JUN 26 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 PM MDT SUN JUN 26 2011 /349 PM CDT SUN JUN 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AROUND OR
SHORTLY AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL GENERALLY ALONG AND NORTH
OF INTERSTATE 70. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH TUESDAY
NIGHT...AND AGAIN THURSDAY AND THURSDAY NIGHT. THEY WILL BE MOST
NUMEROUS IN THE EVENING HOURS. WHILE NO WIDESPREAD SEVERE WEATHER
EPISODES ARE EXPECTED...AN ISOLATED STRONG STORM OR TWO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

007

In the hours before

Special weather statement, Jun 27, 1:39 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 AM MDT MON JUN 27 2011

NEZ080-270715-
HITCHCOCK-
139 AM CDT MON JUN 27 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF STRATTON NE...MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4020 10076 4000 10076 4001 10131 4009 10131
TIME...MOT...LOC 0639Z 258DEG 28KT 4002 10117

THEDE
Local storm report, Jun 27, 1:48 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1248 AM MDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     HAIL             10 ESE BENKELMAN        39.98N 101.37W
06/27/2011  E1.50 INCH       RAWLINS            KS   PUBLIC

&&

50

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:25 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins65 min
Jun 27, 2:30 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
Jun 27, 2:34 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Jun 27, 3:04 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min
Jun 27, 3:08 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins21 min
Jun 27, 4:13 AM CDTWind AdvisoryGLDGove, Graham, Logan, Sheridan, Wichita5 hr
Jun 27, 4:23 AM CDTSpecial Weather StatementGLDDecatur22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.